Massachusetts, 2021

Damaging Winds in Massachusetts, October 16, 2021

October 16, 2021 · NWS ALY · 3 events in 1 county or zone

Warm and muggy conditions were in place across western Massachusetts on Saturday, October 16, 2021 in which an approaching cold front produced a narrow cold-frontal rain band with embedded thunderstorms that swept eastward across the region. At times, this band produced strong winds resulting in localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Warm and muggy conditions were in place across western Massachusetts on Saturday, October 16, 2021 in which an approaching cold front produced a narrow cold-frontal rain band with embedded thunderstorms that swept eastward across the region. At times, this band produced strong winds resulting in localized wind damage.

There were one area of extensive wind damage, which occurred in and around Dalton. A National Weather Service Storm Survey confirmed a two-mile path of occasional wind damage with maximum estimated winds of 90 mph. Numerous trees were downed across the region, some of which fell onto homes and cars. Damage occurred to structures along the path as well. The local utility company reported roughly 1000 customers without power as a result of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Oct 16, 4:44 PM EST, 9 minutes earlier.

Area forecast discussion, Oct 16, 4:44 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
544 PM EDT Sat Oct 16 2021

.SYNOPSIS...
A cold front will exit our region this evening.  It will turn
much cooler and breezy behind the cold front, with some showers
Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Severe Thunderstorm Watch 529 in effect until 7 PM for Windham
County VT, Dutchess County in NY, the Berkshires and Litchfield
Hills...

Line of showers and isolated thunderstorms now mainly into
Western New England but slow to exit Dutchess County. Some
isolated damaging wind gusts still possible in those areas. NY
State Mesonet profilers in southern NY showing less speed shear
and less wind above the boundary layer.

Once the line exits, some periods of showers through the rest
of the evening as temperatures fall and west to northwest winds
will persist through the night. Wind off the lakes, where
rapidly cooling boundary layer temperatures and shallow
instability will support clouds and showers off the lakes
through the night. All areas should see mostly cloudy tonight ,
although, the Hudson Valley from the Capital Region and points
south into NW CT could see periods of breaks. Lows tonight in
the mid 40s to around 50 with cooler in the southern
Adirondacks.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Upper energy tracks through southeastern Canada Sunday, exiting
Monday with the deepening mean upper trough axis tracking
through our region by Sunday night. Once the mean upper trough
axis tracks through, the deeper cold air will be over our
region.

Low level flow off the Great Lakes will persist through Monday,
with clouds and showers especially in the southern Adirondacks
and western Mohawk Valley. Scattered showers even into the
Schoharie Valley, Lake George Saratoga Region, southern VT and
Berkshires. Some snow flakes could mix in Sunday night and
Monday morning in the southern Adirondacks.

By Monday night into Tuesday, upper energy exits and gradual
improving sky but cold airmass will be slow to exit. The
beginning of warm advection possible through the day Tuesday.

Highs Sunday in the 50s to around 60.  Monday in the 40s to
lower 50s with some mid 50s mid Hudson Valley. Highs Tuesday in
the 50s to lower 60s with perhaps some mid 60s mid Hudson
Valley.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The long term period will feature temperatures near to slightly
above normal for the middle of the work week, but by next weekend
temperatures may fall to below-normal levels. The period will start
off dry, but a cold frontal passage Thursday night or Friday may
bring a chance for some showers. Uncertainty is high towards the end
of the forecast period, but nevertheless there is the possibility
for some more unsettled weather. See below for more details...

The long term period begins Tuesday night with an upper-low located
to the Northeast near Nova Scotia. A lobe of vorticity is expected
to rotate around the periphery of this upper low and approach our
area from the north/northeast overnight. Forcing does not look
particularly strong and moisture will be fairly limited, so not
expecting any showers, but increasing mid-level clouds are possible
overnight. Therefore, temperatures may be a few degrees warmer than
they otherwise might be. Current forecast is for lows in the upper
30s for the high terrain and mid/upper 40s elsewhere.

Wednesday through Thursday morning...The upper low moves off to the
east and heights rise aloft as upper-level ridging builds into the
area Wednesday, with the ridge expected to remain over our region
through Thursday morning. Therefore, tranquil weather is expected
during this timeframe. With a large surface anticyclone located off
the southeast coast, winds will also become more westerly for our
area, which will result in weak warm air advection into our area for
Wednesday afternoon into Thursday. Highs Wednesday will be near to
slightly above normal, with mid 50s (high terrain) to mid 60s
(valleys) across the region. Lows Wednesday night will be mainly in
the 40s.

Thursday afternoon into Friday, upper-level ridging moves eastward,
and an upper-level low will drop southward across Canada towards the
Great Lakes. Meanwhile, an upper-level shortwave is expected to
rotate around the periphery of this upper low and may become
negatively tilted as it crosses our region. At the surface, an area
of low pressure is expected to develop over/near the Great Lakes in
response to the upper forcing and will drag a cold front across our
area Friday as it passes to our north. Therefore, there will be a
chance for showers late Thursday into Friday with the best chance
for northwestern areas closer to the best upper-level forcing. With
warm air advection ahead of the cold front, highs Thursday will once
again be slightly above normal (upper 50s in the high terrain to
upper 60s in the valleys). Warm lows (for this time of year) are
expected Thursday night as well with most areas in the 40s to around
50 for the Mid Hudson Valley. With the cold front slowly passing
through our region Friday, highs may remain in in the 40s for our
Adirondack zones behind the front with locations in the Mid Hudson
Valley climbing into the mid 60s again before the frontal passage.

Friday night and Saturday, forecast uncertainty increases
substantially. Guidance is struggling with the placement of the
upper low. The Euro and CMC keep it near the Great Lakes region,
while the GFS brings the much further east. The Euro and CMC
therefore stall the cold front near or over our region and have
continued chances for showers as upper impulses rotate around the
main upper low. The GFS pushes the cold front well to our south with
850 mb temperatures approaching -10C in the Adirondacks during this
same time period. Due to the high uncertainty and the long lead
time, went very close to NBM guidance for this portion of the
forecast. Even the "warmer" solution has would put give us slightly
below normal daytime high temperatures on Saturday with 40s and 50s
region-wide and lows in the 30s and 40s Saturday night. However, it
is worth mentioning that temperatures could be several degrees
colder than the current forecast if a GFS-like solution were to
verify.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR conditions exist early this afternoon amid multilayer clouds.
Main feature of interest is a strong cold front approaching from the
west. Expect a narrow rainband, perhaps with embedded thunder, to
accompany the front, with wind gusts in excess of 40 kt and briefly
heavy rain resulting in IFR vsbys and MVFR cigs possible. Expect
this line to pass through KGFL/KALB between 20-22Z, KPOU 21-23Z, and
KPSF 22-24Z. Showers and MVFR conditions may linger for a few hours
behind this line before clouds scatter out overnight. MVFR cigs will
likely linger at KPSF for most of the night. VFR conditions are
expected to prevail Sunday morning into the afternoon, but a BKN
stratocu deck with isolated to scattered showers is expected to
develop late morning into the afternoon.

Southerly to southeasterly winds gusting to 20-30 kt will continue
to be found before the frontal passage. Winds may gust in excess of
40 kt along the front from variable directions. Winds will turn west
to northwest at around 10 kt behind the front into the overnight
hours and into Sunday afternoon.

Outlook...

Sunday Night: Moderate Operational Impact. Chance of SHRA.
Monday: Moderate Operational Impact. Breezy. Chance of SHRA.
Monday Night: Low Operational Impact. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Breezy. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
A cold front will exit our region this evening.  It will turn
much cooler and breezy behind the cold front, with some showers
Sunday into Monday.

RH values will be above 60 percent through Monday.

Winds will be northwest at 15 mph through Monday with some gusts
to 30 mph Sunday afternoon and Monday afternoon.

&&

.HYDROLOGY...
A band of showers and isolated thunderstorms this afternoon and
evening will bring rainfall totals in the 0.50 to 1.50 inch
range. There could be some ponding of water on roadways.

Even though there will be some showers around Sunday into
Monday, any additional QPF through early this week should be
hydrologically insignificant. Dry weather returns Tuesday into
Wednesday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...Main
AVIATION...Thompson
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, Oct 16, 4:51 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
551 PM EDT Sat Oct 16 2021

CTZ001-013-MAZ001-025-NYZ065-066-VTZ014-015-171100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Dutchess-Eastern Dutchess-Western Windham-
Eastern Windham-
551 PM EDT Sat Oct 16 2021

...SEVERE THUNDERSTORM WATCH 529 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, Dutchess County in New York and Windham County
in southern Vermont.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NYZ032-033-038>043-047>054-058>061-063-064-082>084-VTZ013-171100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-
551 PM EDT Sat Oct 16 2021

This Hazardous Weather Outlook is for Bennington County in southern
Vermont and eastern New York with the exception of Dutchess County.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 16, 4:18 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
518 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     2 NNW OLIVE             41.95N  74.24W
10/16/2021                   ULSTER             NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN AT RT 28A AND BRODHEAD RD. TIME
            STIMATED FROM RADAR.

&&

EVENT NUMBER ALY2104651

MEM
Special weather statement, Oct 16, 4:24 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
524 PM EDT Sat Oct 16 2021

MAZ001-025-NYZ060-061-162200-
Northern Berkshire MA-Southern Berkshire MA-Eastern Columbia NY-
Western Columbia NY-
524 PM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of Berkshire and
eastern Columbia Counties through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Austerlitz, or near Chatham, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsfield, Great Barrington, Chatham, Lee, Lenox, Copake, New
Lebanon, Becket, Austerlitz, Otis, East Windsor, Housatonic,
Berkshire, Dalton, Lanesborough, Hinsdale, Stockbridge, Hillsdale,
Canaan and Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
western Massachusetts...and east central New York.

&&

LAT...LON 4247 7298 4239 7301 4238 7302 4239 7306
      4238 7307 4233 7306 4231 7303 4231 7300
      4225 7300 4218 7303 4208 7355 4247 7364
      4256 7298
TIME...MOT...LOC 2123Z 249DEG 30KT 4230 7351

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WASULA
Special weather statement, Oct 16, 4:27 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Albany NY
527 PM EDT Sat Oct 16 2021

CTZ001-013-NYZ065-066-162200-
Southern Litchfield CT-Northern Litchfield CT-Eastern Dutchess NY-
Western Dutchess NY-
527 PM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of southwestern
Litchfield and southern Dutchess Counties through 600 PM EDT...

At 526 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cold Spring, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Milford, Beacon, Pawling, Wappingers Falls, Kent, Fishkill,
Hopewell Junction, Myers Corner, Wingdale, Dover Plains,
Gaylordsville, East Fishkill, Beekman, Bridgewater, Stormville, Baker
Corner, South Dover, Hoxie Corner, New Hamburg and Candlewood Trails.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Connecticut...and east central New York.

&&

LAT...LON 4155 7398 4158 7395 4161 7395 4181 7347
      4151 7330 4149 7333 4147 7331 4149 7337
      4151 7339 4149 7344 4152 7344 4163 7350
      4165 7349 4167 7352 4153 7353 4149 7393
      4145 7397 4146 7397
TIME...MOT...LOC 2126Z 251DEG 21KT 4145 7391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WASULA
Local storm report, Oct 16, 4:31 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
531 PM EDT SAT OCT 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     TSTM WND DMG     3 E HERKIMER            43.03N  74.94W
10/16/2021                   HERKIMER           NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN ON SMALL BUSH ROAD

0110 PM     TSTM WND DMG     DOLGEVILLE              43.10N  74.77W
10/16/2021                   HERKIMER           NY   911 CALL CENTER

            TREES AND WIRES DOWN IN VILLAGE OF DOLGEVILLE WITH SOME
            ON RESIDENCES. TREES DOWN IN SALISBURY ALSO.

0110 PM     TSTM WND DMG     1 NNE DOLGEVILLE        43.11N  74.77W
10/16/2021                   HERKIMER           NY   TRAINED SPOTTER

            STRUCTURAL DAMAGE TO SOME HOUSES ON N. HELMER AVE.
            DAMAGE TO ROOFS, CHIMNEYS AND FENCES BLOWN DOWN.

0115 PM     TSTM WND DMG     1 E STRATFORD           43.18N  74.67W
10/16/2021                   FULTON             NY   EMERGENCY MNGR

            SEVERAL TREES DOWN AND SOME SNAPPED 15 FEET ABOVE THE
            GROUND. TREES REPORTED DOWN IN THE SAME DIRECTION. ROUTE
            29A AND SEELY ROAD.

0220 PM     TSTM WND DMG     LAKE LUZERNE-HADLEY     43.32N  73.84W
10/16/2021                   WARREN             NY   DEPT OF HIGHWAYS

            ROUTE 9N CLOSED AT BEN ROSA ROAD DUE TO DOWNED TREE.

0354 PM     TSTM WND DMG     2 N BOICEVILLE          42.03N  74.26W
10/16/2021                   ULSTER             NY   FIRE DEPT/RESCUE

            LOW HANGING TREE ON WIRES. TIME ESTIMATED FROM RADAR.

0355 PM     TSTM WND DMG     2 NNW OLIVE             41.95N  74.24W
10/16/2021                   ULSTER             NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN AT RT 28A AND BRODHEAD RD. TIME
            STIMATED FROM RADAR.

0357 PM     TSTM WND DMG     KERHONKSON              41.78N  74.30W
10/16/2021                   ULSTER             NY   FIRE DEPT/RESCUE

            TREE AND WIRES DOWN WITH TRANSFORMER FIRE ON FOORDMORE
            RD. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER ALY2104644 ALY2104645 ALY2104646 ALY2104648 ALY2104647
ALY2104650 ALY2104651 ALY2104649

IAA
Special weather statement, Oct 16, 4:31 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Albany NY
531 PM EDT Sat Oct 16 2021

VTZ014-015-162215-
Eastern Windham VT-Western Windham VT-
531 PM EDT Sat Oct 16 2021

...Strong thunderstorms will impact portions of northern Windham
County through 615 PM EDT...

At 530 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Londonderry to near West Wardsboro.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bellows Falls, Londonderry, Townshend, Saxtons River, Westminster,
West Wardsboro, Windham, Rockingham, Jamaica, Wardsboro, Grafton,
Brookline, Athens, North Westminster, Wardsboro Center, Brockways
Mills, Rawsonville, South Windham, East Jamaica and Bartonsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southern Vermont.

&&

LAT...LON 4311 7244 4308 7244 4305 7247 4303 7246
      4296 7289 4326 7283 4322 7269 4324 7257
      4323 7243 4320 7244 4319 7245 4318 7244
      4317 7245 4315 7246 4312 7243
TIME...MOT...LOC 2130Z 248DEG 25KT 4325 7276 4306 7280

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DBT
Special weather statement, Oct 16, 4:35 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Albany NY
535 PM EDT Sat Oct 16 2021

CTZ001-MAZ025-NYZ061-065-066-162215-
Northern Litchfield CT-Southern Berkshire MA-Eastern Dutchess NY-
Eastern Columbia NY-Western Dutchess NY-
535 PM EDT Sat Oct 16 2021

...A strong thunderstorm will impact portions of northwestern
Litchfield, southwestern Berkshire, northern Dutchess and south
central Columbia Counties through 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millbrook, or 11 miles northeast of Poughkeepsie, moving northeast at
50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pleasant Valley, Amenia, Sheffield, Sharon, Pine Plains, Norfolk,
Millbrook, Canaan, Millerton, Sandisfield, Stanfordville, Ashley
Falls, Falls Village, Staatsburg, Bethel, Salisbury, New Marlborough,
Colebrook, Smithfield and Monterey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead
to localized poor drainage flooding. Do not drive your vehicle
through flooded roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Connecticut...western Massachusetts...and east central New
York.

&&

LAT...LON 4186 7393 4223 7323 4205 7305 4204 7306
      4204 7304 4202 7302 4169 7375
TIME...MOT...LOC 2134Z 226DEG 45KT 4178 7372

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

WASULA

The radar

The Albany radar (KENX), 76 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berkshire

When
October 16, 4:53 PM EST to 4:59 PM EST
Where
Berkshire County, 1.14 mi SE of Dalton to 1.65 mi ENE of Dalton
Measured
78 kt (90 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
42.468, -73.154

The National Weather Service in Albany, New York surveyed damage from the October 16, 2021 thunderstorm in and around Dalton, MA. There was sporadic damage in a southwest/northeast oriented path from just southeast of the center of Dalton to around two miles northeast of the center. The damage started at a lumber yard on West Housatonic Street where fiberglass sheathing and other debris was blown onto|the roadway. Nearby, a large tree was downed on a fence near Chamberlain Park. Continuing northeastward, several large trees and limbs were downed on the grounds of Wahconah Country Club. The most concentrated damage occurred along Orchard Road and its intersections with Appletree Lane and Pease Avenue. Several large hardwood and softwood trees were uprooted, and one large spruce tree was snapped, crushing a wooden pool house. Fence panels were blown in at two separate residences on Appletree Lane. There was also minor damage to roofs with some shingles missing at a couple of residences and one chimney damaged. The damage continued at Route 9 and Cleveland Avenue where trees were downed blocking both roads. The end of the visible damage swath occurred at Holiday Brook Farm, where the wind ripped off a couple of panels of aluminum roofing, tore a hole in a plastic greenhouse covering, and knocked over a wooden playset.

The trees were all downed in a south/north or southwest/northeast orientation, suggesting that the damage was due to strong straight-line winds. There was one tree downed onto a house and one onto a car, but no injuries were reported.

Thunderstorm Wind, Berkshire

When
October 16, 4:55 PM EST
Where
Berkshire County, 1.9 mi ESE of Risingdale
Measured
45 kt (52 mph) estimated gust
Crop damage
$1,000
Reported by
Newspaper
Coordinates
42.218, -73.316

A tree was downed onto power lines on Stony Brook Road off Monument Valley Road near the Town of Great Barrington, leading to some power outages.

Thunderstorm Wind, Berkshire

When
October 16, 5:02 PM EST
Where
Berkshire County, 0.94 mi SW of Windsor
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.512, -73.064

A portion of Route 9 between Dalton and Windsor was closed due to multiple trees downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989041, 989043, 989042.